Pennsylvania, 2002

Damaging Wind in Pennsylvania, June 4, 2002

June 4, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 4, 1:55 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 1:55 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
255 PM EDT TUE JUN 4 2002

WARM FRONT BEGINNING TO NUDGE NE ACROSS SW PORTION OF CWA...AND IS
PROVIDING THE FOCUS FOR SOME TSTM DEVELOPMENT. WIND FIELDS ALOFT NOT
TERRIBLY STRONG YET...BUT WILL GRADUALLY STRENGTHEN AFTER SUNSET.
VERY SHARP DEWPT GRADIENT NOTED...WITH U 50S ON N SIDE OF
BOUNDARY...AND L 70S ON S SIDE. THINK TSTMS WL CONTINUE TO DEVELOP
AND INCREASE IN AREAL COVERAGE THROUGH DUSK...AND ACTUALLY SHOULD
CONT SEVERAL HOURS AFTER DUSK. PERHAPS AN MCS TO DEAL WITH...AS HAS
HAPPENED LAST FEW NIGHTS ALONG/JUST N OF WARM FRONT. PWAT INCS TO IN
EXCESS OF 1.5 IN LATER TONIGHT...INDICATING POTENTIAL FOR HEAVY RAIN
WITH ANY TSTMS. ALSO WITH INCREASING MID LEVEL WIND FIELDS...WL ADD
MENTION OF STRONG GUSTY WINDS.

ACTIVITY SHOULD WANE AFTER MIDNIGHT...ALLOWING PATCHES OF FOG TO
FORM IN VERY MOIST AIRMASS.

ON WED...AS MID LEVEL WINDS STRENGTHEN FURTHER...SEVERE WEATHER
POTENTIAL INCS ACROSS THE CWA. INSTABILITY ABUNDANT...AND WITH FRONT
APPROACHING FROM NW...WOULD EXPECT BROEKN LINES OF TSTMS ACROSS
NW AND CENTRAL TO FORM DURING THE LATE AFTERNOON...AND REACHING SE
PORTIONS AROUND OR JUST AFTER 00Z. FRONT A BIT SLOWER ON RECENT
MODEL RUNS...SO WL MAINTAIN SHOWER AND TSTM THREAT INTO WED NIGHT
ACROSS THE CWA.

FOR THU...FRONT SLOWLY EXITS SE...BUT MID/UPPER LEVEL TROUGH HANGS
BACK TO OUR W FOR THE FIRST PART OF THE DAY. ETA KEEP SHOWERS IN THE
VICINITY THROUGH AT LEAST EARLY AFTERNOON...WITH AVN LINGERING
PRECIP JUST THROUGH MID MORNING. FOR NOW...WL TAKE COMPROMISE WITH
AROUND MIDDAY MOST ZONES...AND THROUGH EARLY AFTERNOON FAR SE.

HIGH PRESSURE THEN MOVES IN FOR THU NIGHT INTO SAT...WITH MOSTLY
CLEAR SKIES AND TEMPERATURES AVERAGING NEAR OR A BIT ABOVE SEASONAL
LEVELS. NEXT WEATHER MAKER IS SLOW MOVING FRONT APPROACHING FROM W
FOR LATE MON INTO TUE.

KL

In the hours before

Special weather statement, Jun 4, 10:50 AM EST, 5 hours 50 minutes before
PAZ004-005-010-011-017>019-024>026-033>036-042245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT TUE JUN 4 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL AND WESTERN PENNSYLVANIA...

A WARM FRONT LOCATED JUST TO THE SOUTHWEST OF PENNSYLVANIA LATE THIS
MORNING WILL DRIFT NORTHEAST AND EXTEND FROM NEAR BRADFORD TO
ALTOONA BY LATE THIS AFTERNOON.

VERY WARM AND HUMID AIR WILL COMBINE WITH SOME CLEARING TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS NEAR...AND TO THE WEST OF THE WARM
FRONT DURING THE MID TO LATE AFTERNOON HOURS.

THE PRIMARY DAMAGE THREAT FROM THE STORMS WILL BE IN THE FORM OF
LOCALIZED STRAIGHT LINE...DOWNBURST WINDS AND HAIL.

THE THUNDERSTORMS WILL DIMINISH IN INTENSITY LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. SKYWARN SPOTTERS MAY BE ACTIVATED THIS
AFTERNOON. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW
ENFORCEMENT OR EMERGENCY OPERATIONS CENTER...AND ASK THAT THE
INFORMATION BE RELAYED TO THE NEAREST NATIONAL WEATHER SERVICE
OFFICE.

KL

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The radar

The State College radar (KCCX), 19 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 4, 4:40 PM EST
Where
Clearfield County, Chester Hill
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -78.233

Trees were reported down in Chester Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294622.